Wednesday, February 28, 2007

Selfish?

I am 33 weeks today, I am still kinda in shock that I have made it this far. Considering that I have been in pre-labor since 29 weeks. I am sitting here wondering if I should make the decision to stop going in when I have contractions to get the terbutaline shot. Here is a little information on this shot: it is not FDA approved for stopping contractions, it is used "off list" for this. The most common side effects are: jitteriness (they aren't kidding!), increased heart rate (when my normal HR is around 70-80 and it goes to 141 i think that would definitely be considered increased heart rate), tremors (when you can't even see the wall because you are shaking so hard, its time to do something) mild adverse effects are: (which they say are "less common"): headache (yup they aren't kidding), dizziness (haven't had this one), drowsiness (most definitely!), restlessness (nope), insomnia (nope, never ever had a problem with this), rapid, pounding heart rate (ha! if that's what you call a HR of 141), increased sweating (no), muscle cramps in legs or hands (legs and it feels like my bones are breaking), nausea, heartburn, vomiting (haven't had those three woohoo), increased blood sugar. severe adverse effects are: rapid or irregular heartbeat (yup yup and check yup), increased blood pressure (yup), lowered blood calcium (don't think so), liver toxicity (not to my knowledge), severe lowering of blood pressure, seizures (nope & nope)... okay so for side effects I have all the common ones, most of the "mildly adverse", and one of the serious ones, yet they keep giving me this crap! By the way Tachycardia of the heart is defined as more than 100 beats per minute, I think I qualify for this being my heart rate was ONE HUNDRED AND FORTY ONE!!! Again, why do they think it is safe for a pregnant woman to take this medication??? Had I known any of this before I might not have accepted this shot. Also I have had the betamethasone (steroids to mature babies lungs), which taken in conjunction with terbutaline can cause other serious complications and puts me at risk for more complications, YET THEY GIVE THIS CRAP TO ME! Here are the complications it can have to MS: Tachycardia, Hypocalcemia, Hypoglycemia, Myocardial Ischemia, Cardiac Arrythmias, Hypotension, and Intraventricular Hemorrhaging. So am I accepting these medications that are harming me and most likely my baby just to keep her in longer when right now the risks of her being born right now are: not being able to maintain blood pressure, not being able to maintain body temperature, not being able to maintain blood sugar, (all of these are fairly minor things that she would have to stay in the NICU for a couple weeks to correct). According to March of Dimes she already has the ability to suck/swallow which is a major problem with most premature infants, she can breath and chances of her being on oxygen are fairly slim and if she is it would be a CPAP most likely, nothing too bad... Something I think I could handle if I had to. Okay so here is more medications that they are having me take while I am at home: Procardia (a heart medicine) but is also used for stopping contractions. Side Effects to this: dizziness, lightheadedness, giddiness, flushing heat sensation, headache, weakness, nausea, heartburn, muscle cramps, tremors, peripheal edema, nervousness, mood change, palpatations, dyspnea, coughing, wheezing, nasal congestion, sore throat. I have 15 out of 19 of those side effects and they want me to TAKE THIS CRAP? I am scared that by trying to keep her in longer I am hurting her even more. I am scared that these medications will have long term effects on me as well. When I am not taking the medication I am still occasionally getting a very fast heart rate, sweating, hot flashes... I didn't start getting these symptoms until I had gotten my first two shots of terbutaline. I am scared and slowly starting to lose faith in my OB, why wasn't I informed of these side effects? We are supposed to get an informed decision but I don't think I was accurately informed and now I am starting to maybe regret my decisions. I know at 29 weeks she would have been very small and had a hard time, but now its 4 weeks later. The risk of having her now isn't horrible and I think its something emotionally I could handle. I am 7 weeks away from being 40 weeks and 4 weeks away from being 37 weeks which is considered full term. Is having her 4 weeks before full term going to effect her horribly? I think I am going to call my OB today and have a discussion with her. Right now I am just scared and pissed off that I have had to find this out all on my own, isn't a doctor supposed to be your advocate? To do no harm? Maybe I am being selfish but I am not sure if I really want to have any more of these shots or take any more of the medication that was sent home with me... What if I have a heart attack when M is at work? I know he worries about me all day and makes me call once an hour so the chances of me dying aren't too great, but hey things happen. I know I am just being paranoid but can you blame me?

4 comments:

Drew said...

Hey Shawnee
Oh its terrible that you have to endure that paranoia during the last weeks of your pregnancy! You are supposed to enjoy it as much as you can before life changes forever for the both of you! I hope your baby sticks around for another few more weeks so she can pack in the weight. But from what I've heard, after 32 weeks you should be okay.

Take heaps of photos from now one!! :)

cry it out! said...

No, I can't blame you. I can't even imagine. Yes! Your doctor is supposed to be your advocate -- argh, I'm pissed for you. I know for a fact you're not losing your sense of humor -- as seen at the comments on my blog -- so I know you can do this. Just a few more weeks. Sending good thoughts your way -- and the hope that you at least get to watch some good daytime TV. Write any time.

All best,

Mike

Britty said...

Jesus Shawnda!
Why didn't you tell me about all the problems you have been having??
I can't believe they have put you on medication that gives you heart problems. As you know I have heart disease and mine includes Tachycardia and when I was pregnant with Timmy they said I needed the epidural just too have him so that the labor would'nt put too much stress on my heart. And yet you're doctors are giving you medications to create this problem! I can't even begin to tell you how much that worries me for your sake and MS. I mean they had me have an epidural and I have a defibrulator/pacemaker to regulate my heart problems...Well I guess there isn't much I can do but I thought you would like to know all of that and maybe you should bring it up with you're doc. I'll talk to you soon. I left you a message on yahoo explaining where I've been. Love ya and take care of yourself and that baby.

Shawnee said...

Britty: Thank you for chiming in. It seems like a long time since we have talked! I just think my doctors and midwifes are idiots at this point and I refuse to take the shot even though my drs. are trying to persuade me to do it. They can just go shove it up their butt!